Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Lubbock, TX

June 1, 2016Hockley County, Lubbock County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 1, 2016, 12:06 PM CDT for Hockley County, Lubbock County, Texas. It was in force for 114 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2016, 12:06 PM CDT (17:06 UTC)
Expired
Jun 1, 2016, 2:00 PM CDT
In force
114 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Hockley County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 20 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 12:16 PM CDTFLOOD4 Sw Lubbock, TXYARD FLOODED BY INTENSE RAIN. STILL RAINING AT THE TIME OF THE REPORT. 3.22 INCHES MEASURED IN THE LAST 2 HOURS. 2.92 INCHES FELL IN THE PAST HOUR.
Jun 1, 12:16 PM CDTHEAVY RAIN 3.294 Sw Lubbock, TXYARD FLOODED BY INTENSE RAIN. STILL RAINING AT THE TIME OF THE REPORT. 3.22 INCHES MEASURED IN THE LAST 2 HOURS. 2.92 INCHES FELL IN THE PAST HOUR.
Jun 1, 12:27 PM CDTFLASH FLOOD6 W Lubbock, TXWATER RAPIDLY FLOWING OVER FRANKFORD AVENUE INTO THE GOLF COURSE BETWEEN 19TH AND 34TH STREET. ROAD IS NEARLY IMPASSABLE.
Jun 1, 12:30 PM CDTFLASH FLOOD4 Sw Lubbock, TXSEVERAL VEHICLES FLOODED IN AND AROUND THE WALMART ON SOUTH LOOP 289 AND QUAKER AVENUE. 2 TO 4 FEET OF WATER IN THE PARKING LOT NEAR APPLEBEES.
Jun 1, 12:55 PM CDTHEAVY RAIN 54 Sw Lubbock, TXEVENT RAIN TOTAL TO THIS POINT NEAR CHICAGO AVENUE AND 42ND STREET. KNEE DEEP WATER IN THE BACKYARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS54 KLUB 011706
FFWLUB
TXC219-303-011900-
/O.NEW.KLUB.FF.W.0005.160601T1706Z-160601T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1206 PM CDT WED JUN 1 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LUBBOCK COUNTY IN NORTHWESTERN TEXAS...
  EASTERN HOCKLEY COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 200 PM CDT

* AT 1203 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING ACROSS THE WARNED AREA. UP TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING. AN
  AUTOMATED GAUGE IN WEST LUBBOCK SHOWED 2.35 INCHES IN THE LAST
  HOUR. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LUBBOCK...WOLFFORTH...SHALLOWATER...LUBBOCK SOUTH PLAINS
  MALL...REESE CENTER AMD SMYER.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3340 10188 3340 10216 3382 10218 3381 10192

$$

LIPE
2 follow-up statements
169 
WGUS74 KLUB 011718
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1218 PM CDT WED JUN 1 2016

TXC219-303-011900-
/O.CON.KLUB.FF.W.0005.000000T0000Z-160601T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUBBOCK TX-HOCKLEY TX-
1218 PM CDT WED JUN 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
WESTERN LUBBOCK AND EASTERN HOCKLEY COUNTIES...

AT 1215 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAIN WAS FALLING OVER THE AREA. UP TO THREE INCHES OF
RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING.  AN
AUTOMATED GAUGE NEAR THE WEST LOOP AND MARTHA SHARP FREEWAY SHOWED
2.8 INCHES OF RAIN IN THE LAST HOUR.  RADAR SHOWS THE HEAVIEST
RAINFALL RATES ARE NOW NEAR THE SOUTH PLAINS MALL IN SOUTHWEST
LUBBOCK.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LUBBOCK...WOLFFORTH...SHALLOWATER...LUBBOCK SOUTH PLAINS
MALL...REESE CENTER...AND SMYER.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3340 10188 3340 10216 3382 10218 3381 10192

$$

LIPE
960 
WGUS74 KLUB 011854
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
154 PM CDT WED JUN 1 2016

TXC219-303-011902-
/O.EXP.KLUB.FF.W.0005.000000T0000Z-160601T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUBBOCK TX-HOCKLEY TX-
154 PM CDT WED JUN 1 2016

...THE FLASH FLOOD WARNING FOR WESTERN LUBBOCK AND EASTERN HOCKLEY
COUNTIES WILL EXPIRE AT 200 PM CDT...

THE HEAVY RAIN HAS ENDED...BUT EXTENSIVE FLOODING CONTINUES.
THE FLASH FLOOD WARNING WILL BE REPLACED BY AN AREAL FLOOD WARNING. 
PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3340 10188 3340 10216 3382 10218 3381 10192

$$

LIPE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:34 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 1, 6:34 AM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
634 AM CDT WED JUN 1 2016

.AVIATION...
There is a good chance of MVFR ceilings through much of the TAF
period as well as showers and a few thunderstorms (the latter
mainly afternoon to evening hours) as an upper level trough moves
overhead and interacts with low to mid level moisture in place
across the region.

&&

.PREV DISCUSSION... /issued 328 AM CDT WED JUN 1 2016/

SHORT TERM...
Radar trends showing remaining precipitation, in general, on a
downward trend in line with hi-res short term models. Focus will
then shift to precipitation chances for today and tonight. The
center of the upper low that has been one of the important factors
in the precipitation development the last 12 to 24 hours is centered
over northern Sonora early this morning. This low will move to
northern Chihuahua by late day, then opening up some as moves to the
Big Bend and southwest Texas overnight. At the surface a northeast
flow will develop today in response to both high pressure building
into the central plains and weak cyclogenesis south of the Rio
Grande. This should limit low level convergence with the potential
for only very subtle low level forcing. This means precipitation
today will be a combination of mid to upper level forcing as the low
and associated jet streak move toward the region and a gradual
destabilization of the air mass in place across the forecast area.
However, cool air moving in with the northeasterly surface flow and
abundant cloud cover will limit upward potential for temperatures,
and thus magnitude of instability. Model progs suggesting afternoon
MLCAPE values of 500-1000 J/kg which will be enough to generate
convection given weak cap and synoptic scale forcing but will also
limit severe potential. PWATs progged near 1.25 inches are pretty
typical for this time of year, but potential for some slowly moving
storms suggests possibility of localized heavy rainfall. Hard at
this time to see a focus for precipitation. Majority of the
guidance slightly favors southern half of the forecast area,
although of note are the WRF-NAM and TTU-WRF that tend to favor
the north. Movement of storms should favor west to east initially,
but as the low approaches tonight and upper flow backs from south
to east will see a tendency for storms, particulary those across
the northern half of the area, to move east to west.

LONG TERM...
No large changes were introduced with this forecast package.
Aforementioned upper low is still favored to lose its phasing with
a northern stream trough and stall over the Hill Country by
Thursday evening. PWAT axis will have shifted well to our east by
this time, however enough lingering moisture northwest of this low
combined with diurnal destabilization could easily enhance one
final round of storms over much of the region on Thursday.
Thereafter, increasing subsidence and drying ahead of stout upper
ridging in the Desert SW will nudge eastward and serve to dry out
the brunt of the forecast area on Friday. The exception to this is
our southeast zones nearest the upper low and the back edge of its
moist layer. Thereafter, the upper flow trends more northeasterly
south of a zonal extension of the upper ridge poised to our west.
There is still some opportunity for this flow to buckle more
northwesterly by late in the weekend through early next week which
may direct a conditional threat of storms our way from the Raton
Mesa, but the model spectrum is not in agreement with this
scenario at present time. High temps will easily rebound near
seasonal norms in the wake of the upper low/trough.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

07/93/07
Hazardous weather outlook, Jun 1, 11:26 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT WED JUN 1 2016

TXZ021>044-021630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE
POSSIBLE THROUGH THIS EVENING ACROSS THE SOUTH PLAINS AND
SOUTHWEST PANHANDLE. MEANWHILE...A FRONTAL BOUNDARY STALLED ACROSS
THE SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING PLAINS MAY PROVIDE
A FOCUS FOR MORE CONCENTRATED HEAVY RAINFALL THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF HAZARDOUS WEATHER IS LOW.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:11 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran21 min
Jun 1, 10:56 AM CDTAreal Flood AdvisoryLUBLubbock109 min
Jun 1, 11:38 AM CDTAreal Flood AdvisoryLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 2 more112 min
Jun 1, 12:34 PM CDTFlash Flood WarningLUBLubbock86 min
Jun 1, 1:27 PM CDTAreal Flood WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 2 more3 hr
Jun 1, 2:02 PM CDTAreal Flood WarningLUBCrosby, Hale, Lubbock4 hr
Jun 1, 2:50 PM CDTAreal Flood AdvisoryLUBFloyd, Hale, Lamb115 min
Jun 1, 2:51 PM CDTFlood WatchLUBBailey, Briscoe, Castro, Childress, Cottle, Crosby and 10 more11 hr
Jun 1, 3:38 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Parmer, Swisher112 min
Jun 1, 3:55 PM CDTAreal Flood AdvisoryLUBBriscoe, Crosby, Dickens, Floyd, Hall, Motley and 1 more2 hr
Jun 1, 5:33 PM CDTAreal Flood AdvisoryLUBBriscoe, Castro, Childress, Cottle, Floyd, Hall and 3 more3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.